Open Access

Gronwall-Bellman-Type Integral Inequalities and Applications to BVPs

Journal of Inequalities and Applications20092009:258569

DOI: 10.1155/2009/258569

Received: 9 May 2008

Accepted: 29 January 2009

Published: 5 February 2009

Abstract

We establish some new nonlinear Gronwall-Bellman-Ou-Iang type integral inequalities with two variables. These inequalities generalize former results and can be used as handy tools to study the qualitative as well as the quantitative properties of solutions of differential equations. Example of applying these inequalities to derive the properties of BVPs is also given.

1. Introduction

The Gronwall-Bellman inequality states that if and are nonnegative continuous functions on an interval satisfying
(1.1)
for some constant , then
(1.2)

Inequality (1.2) provides an explicit bound to the unknown function and hence furnishes a handy tool in the study of quantitative and qualitative properties of solutions of differential and integral equations. Because of its fundamental importance over the years many generalizations and analogous results of (1.2) have been established (see, e.g., [120]). Among various of Gronwall-Bellman-type inequalities, a very useful one is the following.

Theorem 1.1 (see [21]).

If and are nonnegative continuous functions defined on such that
(1.3)
for all , where is a constant, then
(1.4)

for all .

Inequality (1.4) is called Ou-Iang's inequality, which was established by Ou-Iang during his study of the boundedness of certain kinds of second-order differential equations.

Recently, Pachpatte established the following generalization of Ou-Iang-type inequality.

Theorem 1.2 (see [20]).

Let , , be nonnegative continuous functions defined on , and let be a continuous nondecreasing function on with for . If
(1.5)
for all , where is a constant, then
(1.6)

for all , where is the inverse function of and is chosen such that for all .

Bainov-Simeonov and Lipovan gave the following Gronwall-Bellman-type inequalities, which are useful in the study of global existence of solutions of certain integral equations and functional differential equations.

Theorem 1.3 (see [1]).

Let , , where, for the sake of covenience, we allow to be (in this case we mean interval ). Let be a constant, let be nondecreasing with for , and . If satisfies
(1.7)
for all , then
(1.8)

for all , where is defined as in Theorem 1.2 and is chosen such that for all .

Theorem 1.4 (see [13]).

Suppose , are nonnegative continuous functions defined on , with for , and with on are nondecreasing functions. If
(1.9)
for all , where is a constant, then
(1.10)

for all , where is defined as in Theorem 1.2, and is chosen such that for all .

Very recently, the above results have been further generalized by Cheung to the following.

Theorem 1.5 (see [7]).

Let and be constants. Let , , , and be functions satisfying

(i) are nondecreasing and ;

(ii) is nondecreasing with for .

If satisfies
(1.11)
for all , then
(1.12)
for all , where
(1.13)
is the inverse function of , and is chosen such that for all .

In this paper, we intend to establish some new nonlinear Gronwall-Bellman-Ou-Iang type integral inequalities with two variables. The setup is basically along the line of [7] but this is by all means a nontrivial improvement of the results there. Examples are also given to illustrate the usefulness of these inequalities in the study of qualitative as well as the quantitative properties of solutions of BVPs.

2. Main Results

Throughout this paper, are two fixed numbers. Let , , and , here we allow or to be . We denote by the set of all -times continuously differentiable functions of into , and . Partial derivatives of a function are denoted by , and so forth. The identity function will be denoted as and so, in particular, is the identity function of onto itself.

Let and for any , define
(2.1)

Note that we allow and to be here.

Theorem 2.1.

Suppose . Let be a constant. If , , , and are functions satisfying

(i) are nondecreasing and ;

(ii) is nondecreasing with for ;

(iii) is strictly increasing with and as ;

(iv)for any ,
(2.2)
then we have
(2.3)
for all , where
(2.4)
is the inverse function of , and is chosen such that for all .

Proof.

It suffices to only consider the case , since the case can then be arrived at by continuity argument. If we let denote the right-hand side of (2.2), then we have on , and is nondecreasing in each variable. Hence for any ,
(2.5)
By the definition of ,
(2.6)
Integrating with respect to over , we have
(2.7)
that is,
(2.8)
Therefore,
(2.9)

for all

Corollary 2.2.

Suppose . Let be a constant. If , , , and are functions satisfying

(i) are nondecreasing and ;

(ii)h is strictly increasing with and as ;

(iii)for any ,
(2.10)
then we have
(2.11)
for all , where
(2.12)

Proof.

Let , then . The corollary now follows immediately from Theorem 2.1.

Remark 2.3.

It is easily seen that Theorem 2.1 generalizes Theorems 1.3 and 1.4.

Theorem 2.4.

Suppose . Let be a constant. If , , , and are functions satisfying

(i) are nondecreasing and ;

(ii) is nondecreasing with for ;

(iii) and are strictly increasing with as ;

(iv)for any ,

(2.13)
then we have
(2.14)
for all , where
(2.15)
is the inverse function of , and is chosen such that for all .

Proof.

It suffices to consider the case . If we let denote the right-hand side of (2.13), then we have on , and is nondecreasing in each variable. Hence for any ,
(2.16)
that is,
(2.17)
Integrating with respect to over , we get
(2.18)
Since
(2.19)
is strictly increasing and is nondecreasing with respect to each variable. Together with (2.18), we have
(2.20)
for all Hence,
(2.21)

for all

For any fixed , by the fact that is nondecreasing in each variable, we have
(2.22)
for all . Now by applying Theorem 2.1 to the strictly increasing function , we have
(2.23)
for all . In particular, this leads to
(2.24)

Since is arbitrary, this concludes the proof of the theorem.

Corollary 2.5.

Suppose . Let be a constant. If , , and are functions satisfying

(i) are nondecreasing and ;

(ii) is nondecreasing with for ;

(iii) and are strictly increasing with as ;

(iv)for any ,

(2.25)
then we have
(2.26)
for all , where
(2.27)
is the inverse function of , and is chosen such that for all

Remark 2.6.

If we choose then Corollary 2.5 reduces to Theorem 1.2.

Theorem 2.7.

Suppose . Let be a constant. If , , , and are functions satisfying

(i) are nondecreasing and ;

(ii) is nondecreasing with for ;

(iii) , , and , are strictly increasing with when and as ;

(iv)for any ,

(2.28)
then we have
(2.29)

for all , where are the same as in Theorem 2.4, , and is chosen such that for all

Proof.

It suffices to consider only the case . For any , define . Then clearly satisfies condition (ii) of Theorem 2.4. Let , from (2.18), we have
(2.30)
or
(2.31)
From Theorem 2.4, we have
(2.32)

that is,

(2.33)

for all .

Remark 2.8.

Theorem 2.7 is a generalization of Theorem 1.5.

3. Application to Boundary Value Problems

In this section, we use the results obtained in Section 2 to study certain properties of positive solutions of the following boundary value problem (BVP):
(3.1)

where is defined as in Theorem 2.1, , , and are given.

Our first result deals with the boundedness of solutions.

Theorem 3.1.

Consider BVP (3.1). If

(i) for some ;

(ii) for some ,

then all positive solutions to BVP (3.1) satisfy

(3.2)
where , and are defined as in Theorem 2.1, and
(3.3)

In particular, if is bounded on , then every solution to BVP (3.1) is bounded on .

Proof.

It is easily seen that solves BVP (3.1) if and only if it satisfies the integral equation
(3.4)
Hence by (i) and (ii),
(3.5)
Changing variables by letting , we get
(3.6)
From Theorem 2.1, we have
(3.7)
that is,
(3.8)

The next result is about the quantitative property of solutions.

Theorem 3.2.

Consider BVP (3.1). If
(3.9)

for some , then (BVP) (3.1) has at most one solution on .

Proof.

Assume that and are two solutions to BVP (3.1). By (3.4), we have
Changing variables by letting , we get
(3.10)
From Corollary 2.2, we have
(3.11)
that is,
(3.12)

Finally, we investigate the continuous dependence of the solutions of BVP (3.1) on the functional and the boundary data and . For this, we consider the following variation of BVP (3.1):

(3.13)

where is defined as in Theorem 2.1, , , and are given.

Theorem 3.3.

Consider BVP (3.1) and BVP (3.13). If

(i) for some ;

(ii) ;

(iii)for all solutions of BVP (3.13),
(3.14)
then
(3.15)

where is as defined in Theorem 3.1. Hence depends continuously on , , and .

Proof.

Let and be solutions to BVP (3.1) and BVP (3.13), respectively. Then

(3.16)
Hence from assumption (ii), we have
(3.17)
From Corollary 2.2, we have
(3.18)
If we restrict to any compact subset of , then is bounded, and hence
(3.19)

for some for all . Therefore, depends continuously on , , and .

Remark 3.4.

The uniqueness of solution is often a direct consequence of the continuous dependence on parameters. In fact, let BVP (3.13) be coincide with (3.1), then according to Theorem 3.3,
(3.20)

thus , and so Theorem 3.2 can be viewed as a corollary of Theorem 3.3.

Declarations

Acknowledgments

The authors express their gratitude to the referees for their careful reading and many useful comments and suggestions. Research is supported in part by the Research Grants Council of the Hong Kong SAR, China (Project no. HKU7016/07P).

Authors’ Affiliations

(1)
Department of Mathematics, Tunghai University

References

  1. Bainov D, Simeonov P: Integral Inequalities and Applications, Mathematics and Its Applications. Volume 57. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1992:xii+245.View ArticleMATHGoogle Scholar
  2. Beckenbach EF, Bellman R: Inequalities, Ergebnisse der Mathematik und ihrer Grenzgebiete. Neue Folge: Heft 30. Springer, Berlin, Germany; 1961:xii+198.Google Scholar
  3. Bellman R: The stability of solutions of linear differential equations. Duke Mathematical Journal 1943,10(4):643–647. 10.1215/S0012-7094-43-01059-2MathSciNetView ArticleMATHGoogle Scholar
  4. Bihari I: A generalization of a lemma of Bellman and its application to uniqueness problems of differential equations. Acta Mathematica Academiae Scientiarum Hungaricae 1956,7(1):81–94. 10.1007/BF02022967MathSciNetView ArticleMATHGoogle Scholar
  5. Cheung W-S: On some new integrodifferential inequalities of the Gronwall and Wendroff type. Journal of Mathematical Analysis and Applications 1993,178(2):438–449. 10.1006/jmaa.1993.1317MathSciNetView ArticleMATHGoogle Scholar
  6. Cheung W-S: Some discrete nonlinear inequalities and applications to boundary value problems for difference equations. Journal of Difference Equations and Applications 2004,10(2):213–223. 10.1080/10236190310001604238MathSciNetView ArticleMATHGoogle Scholar
  7. Cheung W-S: Some new nonlinear inequalities and applications to boundary value problems. Nonlinear Analysis: Theory, Methods & Applications 2006,64(9):2112–2128. 10.1016/j.na.2005.08.009MathSciNetView ArticleMATHGoogle Scholar
  8. Cheung W-S, Ma Q-H: Nonlinear retarded integral inequalities for functions in two independent variables. Journal of Concrete and Applicable Mathematics 2004,2(2):119–134.MathSciNetMATHGoogle Scholar
  9. Cheung W-S, Ma Q-H, Pecaric J: Some discrete nonlinear inequalities and applications to difference equations. Acta Mathematica Scientia 2008,28(2):417–430. 10.1016/S0252-9602(08)60044-2MathSciNetView ArticleGoogle Scholar
  10. Cheung W-S, Ren J: Discrete non-linear inequalities and applications to boundary value problems. Journal of Mathematical Analysis and Applications 2006,319(2):708–724. 10.1016/j.jmaa.2005.06.064MathSciNetView ArticleMATHGoogle Scholar
  11. Dafermos CM: The second law of thermodynamics and stability. Archive for Rational Mechanics and Analysis 1979,70(2):167–179.MathSciNetView ArticleMATHGoogle Scholar
  12. Haraux A: Nonlinear Evolution Equations: Global Behavior of Solutions, Lecture Notes in Mathematics. Volume 841. Springer, Berlin, Germany; 1981:xii+313.Google Scholar
  13. Lipovan O: A retarded Gronwall-like inequality and its applications. Journal of Mathematical Analysis and Applications 2000,252(1):389–401. 10.1006/jmaa.2000.7085MathSciNetView ArticleMATHGoogle Scholar
  14. Ma Q-H, Yang E-H: On some new nonlinear delay integral inequalities. Journal of Mathematical Analysis and Applications 2000,252(2):864–878. 10.1006/jmaa.2000.7134MathSciNetView ArticleMATHGoogle Scholar
  15. Ma Q-H, Yang E-H: Some new Gronwall-Bellman-Bihari type integral inequalities with delay. Periodica Mathematica Hungarica 2002,44(2):225–238. 10.1023/A:1019600715281MathSciNetView ArticleMATHGoogle Scholar
  16. Mitrinovic DS: Analytic Inequalities, Die Grundlehren der Mathematischen Wissenschaften, Band 16. Springer, New York, NY, USA; 1970:xii+400.Google Scholar
  17. Mitrinovic DS, Pecaric J, Fink AM: Inequalities Involving Functions and Their Integrals and Derivatives, Mathematics and Its Applications. Volume 53. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1991:xvi+587.View ArticleMATHGoogle Scholar
  18. Pachpatte BG: Explicit bounds on certain integral inequalities. Journal of Mathematical Analysis and Applications 2002,267(1):48–61. 10.1006/jmaa.2001.7743MathSciNetView ArticleMATHGoogle Scholar
  19. Pachpatte BG: Inequalities for Differential and Integral Equations, Mathematics in Science and Engineering. Volume 197. Academic Press, San Diego, Calif, USA; 1998:x+611.MATHGoogle Scholar
  20. Pachpatte BG: On some new inequalities related to certain inequalities in the theory of differential equations. Journal of Mathematical Analysis and Applications 1995,189(1):128–144. 10.1006/jmaa.1995.1008MathSciNetView ArticleMATHGoogle Scholar
  21. Ou-Iang L: The boundedness of solutions of linear differential equations . Shuxue Jinzhan 1957, 3: 409–415.MathSciNetGoogle Scholar

Copyright

© Chur-Jen Chen et al. 2009

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.